Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
188 Doctors are Online

Severe cramps, disruption in normal menstrual cycle, on birth control pills, negative pregnancy test. Cause?

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2396 Questions
I am 29 years old and have been on birth control since I was 18 because I have severe cramps. I haven't taken any birth control for 2 years now. In August, I did not have a cycle at all. I took 3 pregnancy test and all said negative. My gynecologist told me to start taking my birth control now. That was on a Tuesday so I waited until Sunday to start. I started my cycle and now my cycle has not stop. I almost at the end of my pack. What is going on?
Posted Fri, 13 Apr 2012 in Birth Control
Answered by Dr. Robert Galamaga 1 hour later
Hello and thank you for submitting your question.

Your question is a very good one and I will work on providing you with some good information and recommendations regarding what is going on.

What you have described certainly does reflect a moderate degree of hormonal imbalance. When this occurs it can lead to a disruption in the normal menstrual cycle. There are a number of factors which also could contribute to this including a fluctuation in weight as well as a fluctuation in daily stress level.

I agree that starting a new birth control pack was appropriate to management. It may take 6 to 8 weeks before your body is adjusted back onto a normal cycle. The irregular bleeding such as you have reported is not uncommon. I would encourage you to continue taking this medication as prescribed on a daily basis. If you feel you're losing and excessive amount of blood or if you are using a significant more than usual amount of Maxi pads or tampons you should touch base with your physician.

As your hormonal balance comes closer to harmony you will likely experiencing normal cycle within the next 4 to 6 weeks. I know it is difficult to tolerate in the meantime but let me reassure you that things will be fine.

Again I thank you for submitting your question. I hope you found my response to be helpful informative and reassuring. If you have any additional concerns I would be happy to address them.


Dr. Robert.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor